Superlinear gradient system with a parameter
© Li and Su; licensee Springer 2012
Received: 30 July 2012
Accepted: 25 September 2012
Published: 9 October 2012
In this paper, we study the multiplicity of nontrivial solutions for a superlinear gradient system with saddle structure at the origin. We make use of a combination of bifurcation theory, topological linking and Morse theory.
MSC:35J10, 35J65, 58E05.
Keywordsgradient system superlinear critical group Morse theory linking
with the functions satisfying the conditions that for all , which means A is cooperative and that .
We impose the following assumptions on the function F:
() , , for .
for all , .
() for small and .
() for small and .
Here and in the sequel, 0 is used to denote the origin in various spaces, and denote the norm and the inner product in , Bz denotes the matrix product in for a matrix B and . For two symmetric matrices B and C in , means that is positive definite.
for , , , . Therefore, the solutions to (GS) λ are exactly critical points of Φ in E.
such that as .
Denote by the negative part of F, i.e., .
We will prove the following theorems.
Theorem 1.1 Assume ()-(), () and let be fixed. Then there is such that when , for all , (GS) λ has at least three nontrivial solutions in E.
Theorem 1.2 Assume ()-(), () and let be fixed. Then there is such that when , for all , (GS) λ has at least three nontrivial solutions in E.
Theorem 1.3 Assume ()-() and for , with small. Then there is such that when , for all , (GS) λ has at least two nontrivial solutions in E.
We give some comments and comparisons. The superlinear problems have been studied extensively via variational methods since the pioneering work of Ambrosetti and Rabinowitz . Most known results on elliptic superlinear problems are contributed to a single equation with Dirichlet boundary data. Let us mention some historical progress on a single equation. When the trivial solution 0 acted as a local minimizer of the energy functional, one positive solution and one negative solution were obtained by using the mountain-pass theorem in  and the cut-off techniques; and a third solution was constructed in a famous paper of Wang  by using a two dimensional linking method and a Morse theoretic approach. When the trivial solution 0 acted as a local saddle point of the energy functional, the existence of one nontrivial solution was obtained by applying a critical point theorem, which is now well known as the generalized mountain-pass theorem, built by Rabinowitz in  under a global sign condition (see ). Some extensions were done in [7, 8]via local linking. More recently, in the work of Rabinowitz, Su and Wang , multiple solutions have been obtained by combining bifurcation methods, Morse theory and homological linking when 0 is a saddle point in the sense that the parameter λ is very close to a higher eigenvalue of the related linear operator.
In the current paper, we build multiplicity results for superlinear gradient systems by applying the ideas constructed in . These results are new since, to the best of our knowledge, no multiplicity results for gradient systems have appeared in the literature for the case that is a saddle point of Φ.
We give some explanations regarding the conditions and conclusions. The assumptions ()-() are standard in the study of superlinear problems. () and () are used for bifurcation analysis. It sees that () implies that F is positive near zero, while () implies that F must be negative near zero. The local properties of F near zero are necessary for constructing homological linking. When , for any parameter λ in a bounded interval, say in , one can use the same arguments as in  to construct linking starting from . In our theorems, we do not require the global sign condition . When the parameter λ is close to the eigenvalue , the homological linking will be constructed starting from and this linking is different from the one in . This reveals the fact that when λ is close to from the right-hand side, the linking starting from can still be constructed even if F is negative somewhere. The conditions similar to () and () were first introduced in  where multiple periodic solutions for the second-order Hamiltonian systems were studied via the ideas in . Since we treat a different problem in the current paper, we need to present the detailed discussions although some arguments may be similar to those in [9, 10].
The paper is organized as follows. In Section 2, we collect some basic abstract tools. In Section 3, we get solutions by linking arguments and give partial estimates of homological information. In Section 4, we get solutions by bifurcation theorem and give the estimates of the Morse index. The final proofs of Theorems 1.1-1.3 are given in Section 5.
In this section, we give some preliminaries that will be used to prove the main results of the paper. We first collect some basic results on the Morse theory for a functional defined on a Hilbert space.
Let E be a Hilbert space and . Denote , , for . We say that Φ satisfies the (PS) c condition at the level if any sequence satisfying , as , has a convergent subsequence. Φ satisfies (PS) if Φ satisfies (PS) c at any .
is called the q th critical group of Φ at infinity (see ).
If , then for all q. Since for each , it follows that if for some , then Φ must have a critical point with . If , then for all q. Thus, if for some q, then Φ must have a new critical point. One can use critical groups to distinguish critical points obtained by other methods and use the Morse equality to find new critical points.
for (Gromoll-Meyer );
if then ;
if then .
Then for either or .
Let E be a real Banach space with and be finite. Suppose that satisfies (PS) and
We note here that under the framework of Proposition 2.3, and ∂Q homotopically link with respect to the direct sum decomposition . and ∂Q are also homologically linked. The conclusion (2.3) follows from Theorems 1.1′ and 1.5 of Chapter II in . (See also .)
3 Solutions via homological linking
In this section, we give the existence a nontrivial solution of (GS) λ by applying homological linking arguments and then give some estimate of its Morse index. The following lemmas are needed.
Lemma 3.1 Assume that F satisfies ()-(), then for any fixed , the functional Φ satisfies the (PS) condition.
Therefore, is bounded in E. The proof is complete. □
The constants α and ρ are independent of . The proof is complete. □
The proof is complete. □
Now, we apply Proposition 2.3 to get the following existence result with partial homological information.
Since and ∂Q homotopically link with respect to the decomposition , and , it follows from Proposition 2.3 that Φ has a critical point with positive energy and its critical group satisfying (3.13). The proof is complete. □
Therefore, when a global sign condition is present, as λ is close to from the left-hand side, two linkings can be constructed and two nontrivial solutions can be obtained. The question is how to distinguish from . Theorem 3.4 includes the case that for λ close to from the right-hand side, the linking with respect to is constructed provided the negative values of F are small. This phenomenon was first observed in .
4 Solutions via bifurcation
Proposition 4.1 (Theorem 11.35 in )
is not an isolated solution of (4.1) in , or
there is a one-sided neighborhood Λ of μ such that for all , (4.1) has at least two distinct nontrivial solutions, or
there is a neighborhood Λ of μ such that for all , (4.1) has at least one nontrivial solution.
We apply Proposition 4.1 to get two nontrivial solutions of (GS) λ for λ close to an eigenvalue of () and then give the estimates of the Morse index.
every if () holds;
every if () holds.
Proof Under the assumptions ()-(), for each eigenvalue of (), is a bifurcation point of (GS) λ (see ).
We denote the distinct eigenvalues of (4.6) by as . By (), if we take , then for each , there is such that . By (4.5), the standard variational characterization of the eigenvalues of (4.6) shows that is less than the corresponding j th ordered eigenvalue of (). Furthermore, as in E. By (4.3) and (4.4), we see that z is a solution of (4.6) with eigenvalue λ. It must be that since λ is close to . Therefore, the case (ii) of Proposition 4.1 occurs under the given conditions. This proves the case (1). The existence for the case (2) is proved in the same way.
Therefore, the Morse index and the nullity of satisfy (4.2). The proof is complete. □
5 Proofs of main theorems
In this section, we give the proof of main theorems in this paper. We first compute the critical groups of Φ at both infinity and zero.
Lemma 5.1 (see )
since is contractible, which follows from the fact that . □
For , .
For , .
For , if for small, then .
For , if for small, then .
When , is a nondegenerate critical point of Φ with the Morse index , thus .
When , is a nondegenerate critical point of Φ with the Morse index , thus .
When , is a degenerate critical point of Φ with the Morse index and the nullity , .
Assume that for with small. We will show that Φ has a local linking structure at with respect to . If this has been done, then by Proposition 2.2, we have .
(4) When for small, a similar argument shows that Φ has a local linking structure at with respect to . By Proposition 2.2, it follows that . □
Finally, we prove the theorems.
From (5.12) and (5.13), we see that (). The proof is complete. □
Proof of Theorem 1.2 With the same argument as above, it follows from Theorem 4.2(2) and Theorem 3.4 for the part . We omit the details. □
which contradicts (5.14). The proof is complete. □
We finally remark that Theorem 1.1 is valid for , from which one sees that is a local minimizer of Φ.
The authors are grateful to the anonymous referee for his/her valuable suggestions. The second author was supported by NSFC11271264, NSFC11171204, KZ201010028027 and PHR201106118.
- Rabinowitz PH CBMS Reg. Conf. Ser. Math. 65. In Minimax Methods in Critical Point Theory with Applications to Differential Equations. Am. Math. Soc., Providence; 1986.Google Scholar
- Chang KC: An extension of the Hess-Kato theorem to elliptic systems and its applications to multiple solutions problems. Acta Math. Sin. 1999, 15: 439-454. 10.1007/s10114-999-0078-0View ArticleGoogle Scholar
- Chang KC: Principal eigenvalue for weight in elliptic systems. Nonlinear Anal. 2001, 46: 419-433. 10.1016/S0362-546X(00)00140-1MathSciNetView ArticleGoogle Scholar
- Ambrosetti A, Rabinowitz PH: Dual variational methods in critical point theory and applications. J. Funct. Anal. 1973, 14: 349-381. 10.1016/0022-1236(73)90051-7MathSciNetView ArticleGoogle Scholar
- Wang ZQ: On a superlinear elliptic equation. Ann. Inst. Henri Poincaré, Anal. Non Linéaire 1991, 8: 43-57.Google Scholar
- Rabinowitz PH: Some critical point theorems and applications to semilinear elliptic partial differential equations. Ann. Sc. Norm. Super. Pisa, Cl. Sci. 1978, 5: 215-223.MathSciNetGoogle Scholar
- Li SJ, Liu JQ: Some existence theorems on multiple critical points and their applications. Kexue Tongbao 1984, 17: 1025-1027.Google Scholar
- Li SJ, Willem M: Applications of local linking to critical point theory. J. Math. Anal. Appl. 1995, 189: 6-32. 10.1006/jmaa.1995.1002MathSciNetView ArticleGoogle Scholar
- Rabinowitz PH, Su JB, Wang ZQ: Multiple solutions of superlinear elliptic equations. Rend. Lincei Mat. Appl. 2007, 18: 97-108.MathSciNetGoogle Scholar
- Li XL, Su JB, Tian RS: Multiple periodic solutions of the second order Hamiltonian systems with superlinear terms. J. Math. Anal. Appl. 2012, 385: 1-11. 10.1016/j.jmaa.2011.06.061MathSciNetView ArticleGoogle Scholar
- Mawhin J, Willem M: Critical Point Theory and Hamiltonian Systems. 1st edition. Springer, Berlin; 1989.View ArticleGoogle Scholar
- Chang KC: Infinite Dimensional Morse Theory and Multiple Solutions Problems. 1st edition. Birkhäuser, Boston; 1993.View ArticleGoogle Scholar
- Bartsch T, Li SJ: Critical point theory for asymptotically quadratic functionals and applications to problems with resonance. Nonlinear Anal. 1997, 28: 419-441. 10.1016/0362-546X(95)00167-TMathSciNetView ArticleGoogle Scholar
- Gromoll D, Meyer M: On differential functions with isolated point. Topology 1969, 8: 361-369. 10.1016/0040-9383(69)90022-6MathSciNetView ArticleGoogle Scholar
- Liu JQ: A Morse index for a saddle point. Syst. Sci. Math. Sci. 1989, 2: 32-39.Google Scholar
- Su JB: Multiplicity results for asymptotically linear elliptic problems at resonance. J. Math. Anal. Appl. 2003, 278: 397-408. 10.1016/S0022-247X(02)00707-2MathSciNetView ArticleGoogle Scholar
- Gilbarg D, Trudinger NS: Elliptic Partial Differential Equations of the Second Order. 2nd edition. Springer, Berlin; 1983.View ArticleGoogle Scholar
This article is published under license to BioMed Central Ltd. This is an Open Access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/2.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.